Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On a mathematical model of irreversible quantum graphs

Author: M. Z. Solomyak
Translated by: R. Shterenberg
Original publication: Algebra i Analiz, tom 17 (2005), nomer 5.
Journal: St. Petersburg Math. J. 17 (2006), 835-864
MSC (2000): Primary 35Q40, 34L40
Published electronically: July 27, 2006
MathSciNet review: 2241428
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The ``irreversible quantum graph'' model, suggested by U. Smilansky, is considered. Mathematically, the problem is in the investigation of the spectrum of the operator $ \mathbf A_\alpha$ determined by an infinite system of ordinary differential equations on a graph and by a system of boundary conditions, such as conditions on the jumps of derivatives. The operator depends on a parameter $ \alpha\ge 0$ involved in the boundary conditions only.

In the paper, the point spectrum and the absolute continuous spectrum of the operator $ \mathbf A_\alpha$ are studied in detail in their dependence on $ \alpha$. Some special effects appear, the main one being a ``phase transition'' for some value $ \alpha=\alpha_0$ that depends on the geometry of the graph: the spectral properties of the operator for $ \alpha<\alpha_0$ and $ \alpha>\alpha_0$ differ greatly.

References [Enhancements On Off] (What's this?)

  • 1. M. Sh. Birman and M. Z. Solomjak, Spectral theory of selfadjoint operators in Hilbert space, Mathematics and its Applications (Soviet Series), D. Reidel Publishing Co., Dordrecht, 1987. Translated from the 1980 Russian original by S. Khrushchëv and V. Peller. MR 1192782
  • 2. M. Š. Birman and S. B. Èntina, Stationary approach in abstract scattering theory, Izv. Akad. Nauk SSSR Ser. Mat. 31 (1967), 401–430 (Russian). MR 0209895
  • 3. D. J. Gilbert and D. B. Pearson, On subordinacy and analysis of the spectrum of one-dimensional Schrödinger operators, J. Math. Anal. Appl. 128 (1987), no. 1, 30-56. MR 0915965 (89a:34033)
  • 4. I. C. Gohberg and M. G. Kreĭn, \cyr Vvedenie v teoriyu lineĭnykh nesamosopryazhennykh operatorov v gil′bertovom prostranstve, Izdat. “Nauka”, Moscow, 1965 (Russian). MR 0220070
    I. C. Gohberg and M. G. Kreĭn, Introduction to the theory of linear nonselfadjoint operators, Translated from the Russian by A. Feinstein. Translations of Mathematical Monographs, Vol. 18, American Mathematical Society, Providence, R.I., 1969. MR 0246142
  • 5. Saber N. Elaydi, An introduction to difference equations, 2nd ed., Undergraduate Texts in Mathematics, Springer-Verlag, New York, 1999. MR 1711587
  • 6. W. D. Evans and M. Solomyak, Smilansky’s model of irreversible quantum graphs. I. The absolutely continuous spectrum, J. Phys. A 38 (2005), no. 21, 4611–4627. MR 2147079,
  • 7. W. D. Evans and M. Solomyak, Smilansky’s model of irreversible quantum graphs. II. The point spectrum, J. Phys. A 38 (2005), no. 35, 7661–7675. MR 2169482,
  • 8. S. Khan and D. B. Pearson, Subordinacy and spectral theory for infinite matrices, Helv. Phys. Acta 65 (1992), no. 4, 505–527. MR 1179528
  • 9. Peter Kuchment, Graph models for waves in thin structures, Waves Random Media 12 (2002), no. 4, R1–R24. MR 1937279,
  • 10. S. N. Naboko, Conditions for the existence of wave operators in the nonselfadjoint case, Wave Propagation. Scattering Theory, Probl. Mat. Fiz., vyp. 12, Leningrad. Univ., Leningrad, 1987, pp. 132-155; English transl., Amer. Math. Soc. Transl. (2), vol. 157, Amer. Math. Soc., Providence, RI, 1993, pp. 127-149. MR 0923975 (90b:47019)
  • 11. -, Uniqueness theorems for operator-valued functions with positive imaginary part, and the singular spectrum in the selfadjoint Friedrichs model, Ark. Mat. 25 (1987), 115-140. MR 0918381 (89e:47028)
  • 12. S. N. Naboko and M. Solomyak, On the absolutely continuous spectrum of a family of operators appearing in the theory of irreversible quantum systems, Proc. London Math. Soc. (3) 92 (2006), 251-272.
  • 13. Uzy Smilansky, Irreversible quantum graphs, Waves Random Media 14 (2004), no. 1, S143–S153. Special section on quantum graphs. MR 2042550,
  • 14. Michael Solomyak, On a differential operator appearing in the theory of irreversible quantum graphs, Waves Random Media 14 (2004), no. 1, S173–S185. Special section on quantum graphs. MR 2042551,
  • 15. M. Z. Solomyak, The discrete spectrum of a family of differential operators, Funktsional. Anal. i Prilozhen. 38 (2004), no. 3, 70–78 (Russian, with Russian summary); English transl., Funct. Anal. Appl. 38 (2004), no. 3, 217–223. MR 2095135,
  • 16. D. R. Yafaev, \cyr Matematicheskaya teoriya rasseyaniya, Izdatel′stvo Sankt-Peterburgskogo Universiteta, St. Petersburg, 1994 (Russian, with Russian summary). \cyr Obshchaya teoriya. [General theory]. MR 1784870
    D. R. Yafaev, Mathematical scattering theory, Translations of Mathematical Monographs, vol. 105, American Mathematical Society, Providence, RI, 1992. General theory; Translated from the Russian by J. R. Schulenberger. MR 1180965

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35Q40, 34L40

Retrieve articles in all journals with MSC (2000): 35Q40, 34L40

Additional Information

M. Z. Solomyak
Affiliation: Department of Mathematics, The Weizmann Institute of Science, Rehovot 76100, Israel

Keywords: Quantum graphs, spectrum, Jacobi matrices
Received by editor(s): December 21, 2004
Published electronically: July 27, 2006
Dedicated: In fond memory of Ol$’$ga Aleksandrovna Ladyzhenskaya
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society